Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 231, NWS Topeka, KS

November 17, 20154 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 17, 2015, 4:27 AM CST for 4 counties in Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2015, 4:27 AM CST (10:27 UTC)
Expired
Nov 17, 2015, 4:43 AM CST
In force
16 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KTOP 171027
SVRTOP
KSC085-149-177-197-171115-
/O.NEW.KTOP.SV.W.0231.151117T1027Z-151117T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN JACKSON COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 515 AM CST

* AT 426 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER BELVUE...
  MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...ST. MARYS...MCFARLAND...PAXICO...BELVUE...EMMETT...
  LOUISVILLE AND DELIA.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3901 9623 3921 9640 3949 9607 3925 9577
TIME...MOT...LOC 1026Z 227DEG 43KT 3921 9618 

HAIL...<.75IN
WIND...60MPH
 
$$

SANDERS
1 follow-up statement
988 
WWUS53 KTOP 171043
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CST TUE NOV 17 2015

KSC085-149-177-197-171053-
/O.CAN.KTOP.SV.W.0231.000000T0000Z-151117T1115Z/
WABAUNSEE-SHAWNEE-JACKSON-POTTAWATOMIE-
443 AM CST TUE NOV 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
POTTAWATOMIE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3901 9623 3921 9640 3949 9607 3925 9577
TIME...MOT...LOC 1041Z 227DEG 43KT 3935 9598 

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:17 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 17, 3:17 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
317 AM CST TUE NOV 17 2015

.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST TUE NOV 17 2015

Mid/upper level low pressure currently located over the CO/NM/TX
borders is forecast to drift eastward today and then lift
northeastward over central KS overnight. Increased moisture and lift
out ahead of the system is supporting widespread showers and
thunderstorms this morning. The instability is rather weak therefore
limiting the threat for hail and wind tonight. A line of storms out
ahead of a dry slot are moving through central KS now with some
stratiform precip located to the west. Expect the chance for showers
and storms to diminish from west to east as the dry slot works into
the area and the line moves out. Most locations should stay in the
clouds today since the low level moisture holds in place. The only
exception would be the far southwestern counties which may see
clearing this afternoon. The surface dry line will track
northeastward through the area late this afternoon and evening. A
few of the models are showing an increased pocket of instability out
ahead of the dry line. This along with the associated lift may
support a line of showers and isolated storms this afternoon. A
surface cold front beneath the mid/upper level low pressure sweeps
through overnight. Forcing along this front and wrap around moisture
could produce and area of rain in central KS. Temperatures are
forecast to be in the upper 30s to low 40s during this period.
Soundings show a melting layer at the surface a few 1000 ft deep,
which will likely melt most of the snow falling into this layer.
Although can not rule out a few flakes mixing in with the rain if
temps were to be a few degrees cooler aloft. Good thing is that soil
and road temps are well warm enough to melt any snowfall.

.LONG TERM...(Wednesday through Monday)
Issued at 307 AM CST TUE NOV 17 2015

Upper low shifts quickly off to the northeast through the day on
Wednesday. Could see some lingering showers near the Nebraska
border in the morning. Pattern then transitions to a more zonal
flow across the Central US with the upper jet along and just north
of our area through the period. Piece of energy drops southward
later Friday and brings an intrusion of colder air for late Friday
and into Saturday, but pattern recovers as upper trof shifts
eastward and northwest flow aloft returns. Highs start out in the
50s mid to late week with lows in the 30s, then colder air drops
lows into the 20s and highs in the 40s for Saturday, with a slow
warmup Sunday into Monday when 50s may return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1129 PM CST MON NOV 16 2015

IFR cigs are expected to continue through 17Z, then begin to
transition to VFR as dry slot moves through the area. Line of tsra
and a developing area of shra will overspread the terminals in the
07Z-12Z time period then transition to shra or some drizzle with
mvfr to ifr vsbys. Model soundings and RH timesections suggest
clearing in the 20Z-22Z time frame with a mid level deck moving
back in after 03Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Nov 17, 3:34 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CST TUE NOV 17 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-180945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CONTINUE THIS MORNING ACROSS THE AREA...WITH THE
HIGHER RISK OF A STRONGER STORM MAINLY ALONG AND EAST OF
MANHATTAN. A FEW OF THESE STORMS MAY BE SEVERE...WITH WIND GUSTS
NEAR 60 MPH THE PRIMARY HAZARD...ALTHOUGH SMALL HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Nov 17, 12:35 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CST TUE NOV 17 2015

KSZ038-039-054-055-170700-
WABAUNSEE-OSAGE-LYON-SHAWNEE-
1235 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...
SOUTHWESTERN SHAWNEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES UNTIL 100 AM CST...

AT 1235 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ADMIRE...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...DOVER...AUBURN...BURLINGAME...SCRANTON...HARVEYVILLE...
READING AND ADMIRE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 138 AND 171.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3850 9598 3857 9620 3900 9593 3889 9563
TIME...MOT...LOC 0635Z 207DEG 54KT 3857 9608
Special weather statement, Nov 17, 12:55 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CST TUE NOV 17 2015

KSZ009-010-021-022-170745-
RILEY-WASHINGTON-MARSHALL-CLAY-
1255 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
WASHINGTON...MARSHALL AND NORTHWESTERN RILEY COUNTIES UNTIL 145 AM
CST...

AT 1255 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLENBERG TO NEAR LINN TO
NEAR IDANA...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...GREENLEAF...
BEATTIE...BARNES...SUMMERFIELD...GREEN...OKETO...HOLLENBERG AND
BREMEN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9632 3981 9633 3946 9670 3940 9726
      3963 9702 4000 9701
TIME...MOT...LOC 0655Z 251DEG 44KT 3997 9702 3965 9703 3941 9728
Special weather statement, Nov 17, 1:03 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CST TUE NOV 17 2015

KSZ024-026-039-040-055-170745-
JACKSON-JEFFERSON-OSAGE-DOUGLAS-SHAWNEE-
103 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...JEFFERSON...
SOUTHEASTERN JACKSON...NORTHWESTERN DOUGLAS AND NORTH CENTRAL OSAGE
COUNTIES UNTIL 145 AM CST...

AT 102 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...CARBONDALE...VALLEY FALLS...OSKALOOSA...TECUMSEH...AUBURN...
PERRY...MERIDEN...OZAWKIE...NORTONVILLE...WINCHESTER...BERRYTON...
PERRY LAKE...GRANTVILLE AND PAULINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 353 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 165 AND 190.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3878 9570 3891 9593 3942 9557 3942 9518
      3929 9518
TIME...MOT...LOC 0702Z 217DEG 54KT 3890 9578
Special weather statement, Nov 17, 3:41 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CST TUE NOV 17 2015

KSZ022-036>038-171015-
WABAUNSEE-RILEY-MORRIS-GEARY-
341 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WABAUNSEE...NORTHEASTERN
MORRIS AND SOUTHEASTERN RILEY COUNTIES UNTIL 415 AM CST...

AT 341 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
GRANDVIEW PLAZA TO NEAR DWIGHT TO 5 MILES SOUTH OF ALTA VISTA TO
COUNCIL GROVE LAKE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMA...ALTA VISTA...COUNCIL GROVE LAKE AND VOLLAND.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 325.

LAT...LON 3917 9648 3917 9646 3919 9646 3919 9644
      3886 9612 3869 9652
TIME...MOT...LOC 0941Z 237DEG 39KT 3895 9671 3888 9661 3879 9650 3869
9649

SANDERS
Special weather statement, Nov 17, 3:44 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CST TUE NOV 17 2015

KSZ022-036-037-171000-
RILEY-MORRIS-GEARY-
344 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS...
SOUTHEASTERN GEARY AND SOUTHEASTERN RILEY COUNTIES UNTIL 400 AM
CST...

AT 344 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
GRANDVIEW PLAZA TO NEAR DWIGHT TO NEAR ALTA VISTA TO 5 MILES
NORTHEAST OF COUNCIL GROVE LAKE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DWIGHT AND COUNCIL GROVE LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 311 AND 316.

LAT...LON 3895 9674 3918 9648 3904 9649 3904 9650
      3869 9652
TIME...MOT...LOC 0944Z 237DEG 39KT 3898 9665 3891 9655 3882 9644 3872
9643

SANDERS
Special weather statement, Nov 17, 4:19 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
419 AM CST TUE NOV 17 2015

KSZ023-024-038-039-171045-
WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE-
419 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WABAUNSEE...NORTHWESTERN
SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES
UNTIL 445 AM CST...

AT 418 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCFARLAND...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ROSSVILLE...ALMA...ST. MARYS...SILVER LAKE...MAPLE HILL...
MCFARLAND...PAXICO...BELVUE...EMMETT...DELIA AND WILLARD.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 324 AND 345.

LAT...LON 3894 9624 3910 9639 3939 9611 3912 9580
TIME...MOT...LOC 1018Z 231DEG 40KT 3905 9620

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 11:36 PM CSTSpecial Weather StatementTOPRepublic39 min
Nov 17, 12:04 AM CSTSpecial Weather StatementTOPCloud, Republic, Washington41 min
Nov 17, 12:35 AM CSTSpecial Weather StatementTOPOsage25 min
Nov 17, 12:55 AM CSTSpecial Weather StatementTOPMarshall50 min
Nov 17, 1:03 AM CSTSpecial Weather StatementTOPJefferson, Shawnee42 min
Nov 17, 3:23 AM CSTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee22 min
Nov 17, 3:41 AM CSTSpecial Weather StatementTOPWabaunsee34 min
Nov 17, 3:44 AM CSTSpecial Weather StatementTOPGeary16 min
Nov 17, 4:19 AM CSTSpecial Weather StatementTOPWabaunsee26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.